Alert archive / Kansas / Wind Advisories in 2022

Wind Advisory 27, NWS Wichita, KS

December 13, 20228 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 13, 2022, 2:48 AM CST for 8 counties in Kansas. It took effect at Dec 13, 2022, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2022, 2:48 AM CST (08:48 UTC)
In effect from
Dec 13, 2022, 11:00 AM CST
Expired
Dec 13, 2022, 6:00 PM CST
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 122 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WWUS73 KICT 130848
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
248 AM CST Tue Dec 13 2022

KSZ032-033-047>051-067-140000-
/O.NEW.KICT.WI.Y.0027.221213T1700Z-221214T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
248 AM CST Tue Dec 13 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, 
  McPherson and Reno Counties.

* WHEN...From 11 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
258 
WWUS73 KICT 132355
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
555 PM CST Tue Dec 13 2022

KSZ032-033-047>051-067-140100-
/O.EXP.KICT.WI.Y.0027.000000T0000Z-221214T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
555 PM CST Tue Dec 13 2022

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Winds have started to decrease across central Kansas this evening
and therefore the wind advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 12, 11:52 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Dec 12, 11:52 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1152 PM CST Mon Dec 12 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 232 PM CST Mon Dec 12 2022

A large and potent mid/upper trough over the Central Great Basin
area today is progged to move into the Central Rockies tonight
before emerging over the Northern Plains on Tuesday. A 130 knot
upper level jet will round the base of this trough while nosing
into the Central Plains this evening. As large-scale forcing for
ascent increases this evening and tonight, widespread showers and
thunderstorms are expected to develop and overspread the region.

MUCAPE is progged to rise into the 500 to perhaps 750 J/KG at times
with H7-H5 lapse rates in the 8-8.5 C/km while 1-6 km bulk shear
progged vectors range from 35-55 kts. The best window for strong to
severe storms appears to be the 05Z-09Z window before the PAC front
races eastward advecting much drier air over the area during the
morning hours on Tue bringing a rapid demise to any lingering
showers and storms. A general quarter to three-quarter inch
rainfall still appears on track although some locally higher
amounts will be possible, especially across southeast KS.

Tue...a decent day is expected as the dry slot rotates over the area
during the afternoon. Breezy but mild conditions are anticipated
with above average highs topping out in the low 60s in southeast KS
while some increasing clouds/low level cold air advection keep highs
from reaching 50 over our central KS counties.

Wed-Thu...The slow moving mid/upper trough over the Northern Plains
will result in a prolonged period of low level cold air advection
across the Central Plains through the upcoming week. Temperature
values were trended lower slightly while maintaining breezy
northwesterly winds across the region through the period. Highs are
expected to top out in the low to mid 30s on Thu.

.LONG TERM...(Friday through Monday)
Issued at 232 PM CST Mon Dec 12 2022

The large and slow moving mid/upper trough is progged to reside
over the Great Lakes area by Friday with continued northwest
mid/upper flow upstream across the Central Plains leading to below
normal temperatures and continued dry weather conditions. As we
move into the weekend we'll see shortwave ridging move into the
central CONUS ahead of another shortwave trough which may arrive
by early in the week. A blast of arctic air may follow the early
week system leading to a continuation of below normal temperatures
across the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1138 PM CST Mon Dec 12 2022

Aviation concerns will remain low clouds and storm chances.

Impressive upper trough continues to dig from the Four Corners
region into the Southern Rockies. At the surface, low pressure
continues to intensify over eastern CO with a warm front extending
from central Nebraska into northeast KS. Widespread low clouds
remain at all sites with scattered showers and isolated thunder.
Line of storms that developed out of western KS is now moving into
the western fringes of the forecast area. They will affect KHUT-
KSLN-KICT in the 06-09z time frame. Some gusty winds can be
expected with this activity. Low clouds will clear from west to
east Tue morning with VFR cigs expected at KICT by around 15-16z.
Southwest winds will get cranked up Tue afternoon with gusts 40-45
mph possible across central and south central KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    49  54  27  39 /  90  30   0   0
Hutchinson      47  52  25  38 /  90  30   0   0
Newton          48  53  26  38 / 100  40   0   0
ElDorado        48  55  27  38 / 100  50   0   0
Winfield-KWLD   50  56  27  41 /  90  40   0   0
Russell         44  49  21  36 /  90  20   0   0
Great Bend      43  48  22  37 /  90  10   0   0
Salina          48  54  25  38 /  90  40   0   0
McPherson       47  53  24  37 /  90  30   0   0
Coffeyville     49  62  30  43 / 100 100   0   0
Chanute         48  61  29  41 / 100 100   0   0
Iola            46  61  28  40 / 100 100  10   0
Parsons-KPPF    49  62  30  42 / 100 100   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RBL
Hazardous weather outlook, Dec 12, 4:57 PM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
457 PM CST Mon Dec 12 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
457 PM CST Mon Dec 12 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widespread showers and thunderstorms will spread northeast across
the region tonight. A few strong to marginally severe thunderstorms
are possible, capable of small hail and winds of 50 to 60 mph.
Locally heavy rainfall is possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few thunderstorms will linger across the Flint Hills and
southeast Kansas Tuesday morning. However, the storms are not
expected to be severe.

Breezy northwest winds will drive the grassland fire danger index
into the very high category for a few hours across portions of
central Kansas each afternoon from Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Dec 12, 11:02 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
1102 PM CST Mon Dec 12 2022

KSZ032-047-130545-
Russell KS-Barton KS-
1102 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of southeastern Russell
and northwestern Barton Counties through 1145 PM CST...

At 1102 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Olmitz, or 6 miles northwest of Great Bend, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Bend, Hoisington, Olmitz, Susank, Great Bend Airport and Odin.

This includes Interstate 70 near Mile Marker 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3887 9881 3871 9848 3870 9849 3869 9848
      3833 9885 3837 9902
TIME...MOT...LOC 0502Z 210DEG 35KT 3844 9887

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JAKUB
Special weather statement, Dec 12, 11:50 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
1150 PM CST Mon Dec 12 2022

KSZ033-130615-
Lincoln KS-
1150 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of northwestern Lincoln
County through 1215 AM CST...

At 1149 PM CST, Doppler radar was tracking a strong thunderstorm near
Sylvan Grove, or 10 miles west of Lincoln, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sylvan Grove and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3922 9807 3896 9834 3902 9846 3922 9834
TIME...MOT...LOC 0549Z 210DEG 37KT 3905 9834

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 11:02 PM CSTSpecial Weather StatementICTBarton43 min
Dec 12, 11:50 PM CSTSpecial Weather StatementICTLincoln25 min

Nearby

Wind Advisories in Kansas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.